What Is Causing This Psoriasis Exacerbation?
David L. Kaplan, MD—Series Editor
Kaplan DL. What is causing this psoriasis exacerbation? Consultant. 2017;57(9):536-537.
This 46-year-old woman had been doing well on adalimumab for the treatment of psoriasis for almost 2 years. She presented with what appeared to be a flare of her psoriasis. She denied any exposure history, recent infections, and taking any new medications. She also reported that her knees and lower back were aching.
Answer: Stress-related psoriasis flare
All of the listed differential diagnoses—occult infection or tooth abscess, psychological stress, and medication exposure—are known to be triggers of psoriasis flares and should be thoroughly investigated.
Upon further history taking, this patient was found to have had a very distressful recent personal tragedy that had triggered her flare. In addition to a recommendation to seek counseling, she was offered the addition of second temporary pharmacotherapy such as methotrexate, cyclosporine, or apremilast. Her psoriasis cleared in approximately 3 months by employing these strategies.
Swabbing possible sites of infection for streptococci or covering with antibacterial antibiotics are reasonable approaches. Urine and vaginal culture tests can sometimes be helpful. A panoramic radiograph of the upper and lower jaw to scan for dental abscesses occasionally can be helpful in the absence of any symptoms.
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.